Colorado, 2003

Hail in Colorado, May 30, 2003

May 30, 2003 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:42 PM MST, 3 minutes earlier.

Area forecast discussion, May 30, 1:42 PM MST, 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
242 PM MDT FRI MAY 30 2003

SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).

...MAIN CONCERNS INVOLVE POTENTIAL FOR FLOODING ALONG THE ARKANSAS
AT CANON CITY...THE POTENTIAL FOR FLOODING ON THE HAYMAN SCAR...AND
THE POTENTIAL FOR A FEW SEVERE STORMS ON THE PLAINS THIS EVENING...

ALL ELEMENTS COMING TOGETHER FOR ACTIVE WEATHER NEXT 24 HOURS.  SLOW
MOVING THUNDERSTORMS ALREADY BECOMING WIDESPREAD ACROSS THE
COLORADO MOUNTAINS.  PRECIP ESTIMATES OVER THE HAYMAN SCAR ALREADY
INDICATE UP TO AROUND 1 INCH OF PRECIPITATION ALONG THE
TELLER/DOUGLAS COUNTY LINES.  A FLASH FLOOD WARNING IS CURRENTLY IN
EFFECT FOR THE ENTIRE HAYMAN BURN SCAR FOR THIS REASON.  INDICATIONS
ARE THAT THINGS WILL GET WORST OVER THE NEXT 24 HOURS.  LOW LEVEL
EASTERLY WINDS ARE ALREADY ADVECTING 50 DEGREE DEWPOINTS INTO THE
REGION...BACKING IT UP AGAINST THE MOUNTAINS.  PRECIPITABLE WATER
VALUES ARE FORECAST TO CREEP UP TO AROUND 1 INCH ACROSS THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS BY TONIGHT...BE PUMPED INTO
THE REGION BY A VIGOROUS LOW LEVEL EASTERLY WIND AROUND 20 KNOTS. AND
PROBABLY MOST IMPORTANTLY...THE UPPER LEVEL STEERING WINDS FOR STORMS
ARE VERY WEAK.  THIS MEANS THAT...SLOWING MOVING...HEAVY RAIN SHOWERS
COULD GET TIED UP ALONG THE TERRAIN...SHOWING VERY LITTLE MOVEMENT.
THIS HAS OBVIOUS IMPLICATIONS OVER THE HAYMAN BURN SCAR WHERE...WHERE
RAINFALL AMOUNTS IN EXCESS OF .75 INCHES COULD EASILY LEAD TO FLASH
FLOODING.  IT ALSO HAS IMPLICATIONS FOR THE ARKANSAS RIVER AT CANON
CITY...THAT IS CURRENTLY RUNNING WITHIN A HALF FOOT OF FLOOD STAGE
DUE TO HEAVY SNOWMELT.  THE WRONG SHOWER OVER THE WRONG TRIBUTARY
BASIN ABOVE CANON CITY...COULD QUICKLY AGGRAVATE THE SITUATION
THERE.  CONSEQUENTLY...A FLOOD WATCH HAS BEEN POSTED FOR THESE AREAS
THROUGH 6 PM SATURDAY. THE REASON FOR THE LONG TERM NATURE OF THE
WATCH IS TWO-FOLD. FIRST...THE SNOWMELT CREST AT CANON CITY...
ALONE...IS NOT EXPECTED UNTIL SATURDAY AFTERNOON. OBVIOUSLY, ANY RAIN
TONIGHT WILL JUST AMPLIFY THIS SITUATION. SECOND...THE RAIN SHOWER
ACTIVITY ON THE HAYMAN LOOKS LIKE IT COULD PERSIST LONGER THAN USUAL
TONIGHT (POSSIBLY CONTINUING NOCTURNAL)...AND THEN REDEVELOP AGAIN
SATURDAY AFTERNOON.  AFTER SATURATING THE SLOPES THIS AFTERNOON AND
EVENING...MORE RAIN TOMORROW AFTERNOON WOULD NOT BE GOOD.

THE OTHER THREAT THIS EVENING IS FOR A FEW SEVERE STORMS.  WITH RICH
LOW LEVEL MOISTURE ADVECTING INTO THE REGION...CAPES ARE ON THE WAY
UP.  ADDITIONALLY...WIND SHEAR IS ADEQUATE TO PRODUCE SOME STORM
ROTATION.  LARGE HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS
TO AROUND 60 MPH WOULD APPEAR TO BE THE PRIMARY THREATS.  WE HAVE
ALREADY HAD ONE REPORT OF 3/8 INCH DIAMETER HAIL FROM CONVECTION
UP NORTH OF DIVIDE.

AS ALLUDED TO EARLIER...TOMORROW COULD BE ACTIVE AGAIN.  THERE IS
SOME QUESTION HAS TO HOW MUCH CONVECTION WILL ACTUALLY FIRE OVER THE
PLAINS...WHERE A MUCH MORE STABLE AIRMASS WILL BE IN PLACE.  BUT
CERTAINLY ALONG AND NEAR THE MOUNTAINS WE SHOULD HAVE NO PROBLEM
GENERATING SOME SHOWERS AND THUNDERSTORMS IN THE AFTERNOON...AGAIN
WITH SOME HEAVY RAIN POTENTIAL AND ISOLATED SEVERE CONVECTION. LW

LONG TERM DISCUSSION...(SUN-FRI)

MAIN CONCERN CONTINUES TO BE PRECIP CHANCES IN DEVELOPING NW FLOW
ALOFT.

MODELS ARE FAIRLY CONSISTENT WITH BUILDING RIDGE IN SOUTHWEST AND
RETURNING CWFA TO NORTHWEST FLOW. WEAK SURGE WORKS DOWN FRONT RANGE
SUNDAY PROVIDING FOR ANOTHER OPPORTUNITY FOR SCATTERED POPS. RIDGE
BUILDS IN BEHIND IT WITH WARM AIR RETURNING BUT NOT AS WARM AS
THIS WEEK. SHORT WAVE/SURGE WORKS INTO REGION AT MID WEEK BUT NOT
ENOUGH DATA TO QUIBBLE OVER THE DETAILS. WILL STAY WITH CURRENT
FORECAST PACKAGE TWEAKING TEMPS UP A BIT ON FRIDAY. -WF

.PUB...FLASH FLOOD WATCH THROUGH 6PM SAT ZNS 076,077,081-083.
Hazardous weather outlook, May 30, 1:11 PM MST, 34 minutes before
COZ058>089-093>099-311300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
100 PM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

...FLOOD WATCH THROUGH 6 PM SATURDAY FOR FREMONT COUNTY AROUND CANON
CITY...AND THE HAYMAN BURN SCAR AREA IN TELLER COUNTY...

.DAY ONE...TODAY AND TONIGHT.

A MOIST LOW LEVEL UPSLOPE FLOW WILL CONTINUE TO DEVELOP ACROSS
SOUTHEAST COLORADO DURING THE AFTERNOON AND EVENING.  THUNDERSTORMS
WHICH DEVELOP LATER IN THE AFTERNOON AND OVERNIGHT...WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAIN.

THE ARKANSAS RIVER AT CANON CITY IS RUNNING HIGH DUE TO SNOWMELT.  IF
HEAVY RAINS FROM THUNDERSTORMS DEVELOP IN THE TRIBUTARIES UPSTREAM OF
CANON CITY...THEN THE ARKANSAS RIVER MAY RISE ABOVE FLOOD STAGE.  IF
HEAVY RAINS DO NOT OCCUR IN THESE LOCATIONS...THEN THE ARKANSAS IS
EXPECTED TO CREST JUST BELOW FLOOD STAGE AROUND 1 PM SATURDAY.

LOCALLY HEAVY DOWNPOURS ARE EXPECTED IN THE EASTERN MOUNTAINS AND
PLAINS.  WITH THE HAYMAN BURN SCAR AREA BEING VERY PRONE TO
FLASH FLOOD WITH ONLY MODEST RAINFALL AMOUNTS...A FLOOD WATCH HAS
BEEN ISSUED FOR THIS AREA AS WELL.

THE MOIST UPSLOPE FLOW WILL ALSO BRING MORE UNSTABLE AIR INTO THE
REGION. ONE OR TWO SEVERE STORMS MAY DEVELOP AFTER 300 PM...WITH THE
PRIMARY THREATS BEING HAIL AROUND 1 INCH IN DIAMETER AND WINDS GUSTS
OF 60 MPH.  AT THIS TIME IT LOOKS LIKE THE AREA THAT WILL BE MOST
FAVORABLE FOR SEVERE STORMS IS ROUGHLY EAST OF A LINE FROM COLORADO
SPRINGS TO FOWLER...TO KIM.

AS THE MOISTURE CONTENT OF THE ATMOSPHERE INCREASES TONIGHT...THERE
WILL BE THE POTENTIAL FOR HEAVY RAINFALL...MAINLY IN AREAS ALONG THE
ARKANSAS RIVER VALLEY AND NORTHWARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA SATURDAY AND
SUNDAY...ALLOWING FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA. THERE MAY BE ENOUGH INSTABILITY
IN THE ATMOSPHERE FOR A FEW STRONG TO SEVERE STORMS ACROSS THE
EASTERN MOUNTAINS AND PLAINS THROUGH SUNDAY...WITH THE MAIN THREATS
FROM STORMS BEING HAIL TO AROUND ONE INCH IN DIAMETER...AND STRONG
WIND GUSTS TO NEAR 60 MPH.

AVAILABLE MOISTURE BEGINS TO DECREASE ACROSS THE AREA MONDAY...
ALLOWING FOR ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ACROSS THE AREA...WHICH IS EXPECTED TO CONTINUE
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 300 PM FOR PORTIONS OF THE SOUTHEAST PLAINS.

The radar

The Denver radar (KFTG), 83 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 30, 1:45 PM MST to 1:50 PM MST
Where
El Paso County, Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -104.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355059.